William McKee suffered from male-pattern baldness when he ordered a generic version of Propecia in 2008 from India. He took the drug, which also contained the most active ingredient for Propecia called finasteride, for over nine months. The impact on his baldness was minimal, but McKee suffered from radical side effects. McKee said that the changes, which began with new breasts forming on his previously gym-sculpted body, continued with the transformation of his shoulders and hips.
According to McKee – who now goes by Mandi – she is now transgender. She says on her blog,
"I am transgender, unemployed, broke, behind on rent, and on the verge of becoming homeless (again). I have received little to no medical help from doctors, as I lost my health insurance, was turned down by Medicaid, and most doctors still don’t know the first thing about 'post-finasteride syndrome'. On top of that a new study came out last week which shows that men affected by this 'post-finasteride syndrome' may be facing not only permanent sexual dysfunction, but permanent cognitive impairment/'brain fog' as well."
McKee faced depression and separated from her wife of 10 years, leaving behind a 5-year-old son. Formerly athletic and driven, she says that she was a former entrepreneur in Silicon Valley. Her last business, Tampa Bay Interactive, went bankrupt in 2010.
Though Merck, the makers of Propecia, deny that any long-lasting side effects exist as a result of their medication, several studies show differently. (Those, however, do have their own conflicts; one study's entire group of participants was found on a popular website that provides men a means to vent about their problems as a result of finasteride. The men were also not tested for hormone levels.)
Unfortunately for McKee, she cannot take part in any of the mass lawsuits currently being filed against the drug manufacturer, because her problems are as a result of a generic drug. Her frustration is documented on her blog, where he says that he plans to sue Merck for $1 billion.
Finasteride works by preventing the conversion of testosterone into dihydrotestosterone, the hormone implicated in hair loss.
Get our most popular stories in a weekly newsletter
Published by Medicaldaily.com
You might also like:
Look, this isn't what you asked for so I apologize in advance but I know what you mean and I think maybe the best route for you is to accept that you're losing your hair. One of the potential side-effects of Propecia is impotence. So you'll have a full head of hair and what good will it do you? And from everything I see and hear, women LOVE bald men. Or at least enough of them do. Look, it's fine to take the drug if you want to. If it makes you feel better to do it, great. I'm just not sure it's worth it in the long run. If it's strictly self-image and attractiveness you're concerned with why not do an informal poll of your female friends? You may be surprised what you hear